Hail, Kimball
- When
- July 17, 4:30 PM MST to 4:35 PM MST
- Where
- Kimball County, 15.28 mi S of Bushnell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.010, -103.920
Quarter size hail was reported four miles east of Panorama Point.
A thunderstorm produced large hail in southwest Kimball County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail in southwest Kimball County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 17, 3:22 PM MST, 1 hour 8 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 422 PM MDT SUN JUL 17 2016 .SHORT TERM...(This evening through Tuesday) Issued at 422 PM MDT Sun Jul 17 2016 So far, forecast is on track for the remainder of today. An isolated cell fired in eastern Albany County and is tracking east across Laramie County at this time. Read the previous forecast update for details. Tomorrow looks to stay active across the forecast area. A stronger vort max will move up from the southwest as the upper ridge amplifies tomorrow afternoon. A pretty good fetch of south- southeast winds will remain in place at the surface tonight through tomorrow across the plains. For tonight, should see stratus develop from south to north, with perhaps patchy fog along the Cheyenne Ridge and North Platte River Valley. Tomorrow, winds out west will veer to the west-southwest, pushing a dryline east out onto the WY plains in the late afternoon. Looks to be very strong convergence along this dryline with scattered t-storms developing across WY/NE plains as a result. Models are showing a rather unstable environment with 2000-3000 J/kg of CAPE across this area. 0-6 km bulk shear looks marginal, around 30 kts, but still sufficient for a few strong/severe storms to evolve when combined with high instability. The dryline looks to push east to our far eastern counties on Tuesday, so the threat for strong storms may be focused across this area, or perhaps even out of our forecast area. With the upper ridge building overhead, winds at the sfc do not look all that breezy so fire weather concerns may stay low. .LONG TERM...(Tuesday night through Sunday) Issued at 422 PM MDT Sun Jul 17 2016 Not a whole lot of change to the previous extended forecast for the afternoon product release. Upper high moves into the southern Plains with our area on the near-edge western periphery of the ridge with faster southwesterly flow just to our west. We do see a modest increase in moisture from the southwest through the next week...but it still appears the convection will be a bit greater in coverage in the Colorado mountains with scattered diurnally forced storms in the southern Wyoming mountains through late week with widely scattered (20 PoP) coverages out east onto the eastern Wyoming Plains into the western Nebraska Panhandle. With upper ridging still influencing our midlevels, the lower elevations to the east will see temps into the upper 90s by midweek with cooler 80s farther out west closer to the deep moisture and southwesterly flow aloft. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1118 AM MDT Sun Jul 17 2016 Higher resolution mesoscale models almost in lock-step agreement developing storms south of Chugwater, WY and tracking them southeast towards the Sidney area mid afternoon through sunset. Given that we see some buildups already going that area to around Scottsbluff, thinking with differential heating and with upslope component of the boundary layer wind the models probably have the right idea...so we have vicinity mention 21Z-03Z for Scottsbluff, Cheyenne and Alliance with a higher probability TEMPO mention of MVFR thunderstorms for Sidney 22Z-03Z. Also carrying a VCTS mention for Laramie this afternoon seeing that we are already seeing buildups over the Snowy Range and that should move out onto the Laramie Valley this afternoon as well. && .FIRE WEATHER... Issued at 422 PM MDT Sun Jul 17 2016 FIRE WEATHER CONCERNS SOMEWHAT EASED FOR MANY AREAS IN SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE FOR THE NEXT COUPLE DAYS. LOW LEVEL MOISTURE MOVING INTO THE AREA FROM THE SOUTHEAST AND UPPER LEVEL MONSOONAL MOISTURE FROM THE SOUTHWEST WILL INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS THIS WEEK. THE ONLY AREA THAT COULD SEE CRITICAL AFTERNOON HUMIDITIES AND POSSIBLE CRITICAL WINDS WILL BE OUT IN CARBON COUNTY FOR THE REST OF TODAY AND AGAIN ON MONDAY AFTERNOON. FUELS ARE REPORTED NOT READY FOR MUCH OF CARBON COUNTY...SO FIRE WEATHER CONCERNS ARE LOW IN THE SHORT TERM. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...RJM LONG TERM...JG AVIATION...JG FIRE WEATHER...JG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 427 PM MDT SUN JUL 17 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119- 182230- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 427 PM MDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING ACROSS THE PLAINS. A FEW STORMS MAY BECOME STRONG OR SEVERE AND CONTAIN BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS...AND LARGE HAIL. THE STRONGEST STORM WILL BE ALONG INTERSTATE 80 BETWEEN CHEYENNE AND KIMBALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED EARLY IN THE WEEK BEFORE COVERAGE BECOMES MORE ISOLATED BY WEDNESDAY AND THURSDAY. STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. WYZ104-105-109>116-182230- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE- 427 PM MDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING. SOME OF THESE THUNDERSTORMS WILL CONTAIN GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF THIS WEEK...MAINLY LATE IN THE AFTERNOON AND IN THE EVENING. .SPOTTER INFORMATION STATEMENT...
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL BURNS 41.19N 104.36W
07/17/2016 E1.75 INCH LARAMIE WY TRAINED SPOTTER
MOSTLY GOLF BALL WITH SOME BASE BALL SIZED. WINDOWS
BROKEN.
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
434 PM MDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 3 NW BURNS 41.22N 104.40W
07/17/2016 M2.00 INCH LARAMIE WY COCORAHS
1.25 TO 2 INCH HAIL. 20 MINUTE DURATION. DAMAGED
SHINGLES.
&&
MJAMSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
435 PM MDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 5 SE BURNS 41.14N 104.29W
07/17/2016 M1.00 INCH LARAMIE WY TRAINED SPOTTER
ONGOING FOR OVER A MINUTE NOW.
&&
MAZURPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL BURNS 41.19N 104.36W
07/17/2016 E2.00 INCH LARAMIE WY PUBLIC
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 6 NE CARPENTER 41.09N 104.26W
07/17/2016 E2.75 INCH LARAMIE WY TRAINED SPOTTER
LARGEST WAS BASE BALL WITH MOSTLY GOLF BALL SIZED
&&
BCHAPMANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
523 PM MDT SUN JUL 17 2016
WYZ101-102-180015-
NIOBRARA COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
523 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND
NORTHWESTERN NIOBRARA COUNTIES UNTIL 615 PM MDT...
AT 523 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF DULL CENTER...OR 27 MILES SOUTHEAST OF WRIGHT...MOVING
EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
DULL CENTER AROUND 555 PM MDT.
LAT...LON 4326 10485 4330 10531 4348 10536 4350 10519
4350 10486
TIME...MOT...LOC 2323Z 261DEG 22KT 4340 10521
RUBINThe Cheyenne radar (KCYS), 76 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was reported four miles east of Panorama Point.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653735.